The Mathematical Institute, University of Oxford, Eprints Archive

Mathematical modelling of corneal epithelium wound healing

Dale, P. D. and Maini, P. K. and Sherratt, J. A. (1994) Mathematical modelling of corneal epithelium wound healing. Mathematical Biosciences, 124 (2). pp. 127-147.

[img]
Preview
PDF
1241Kb

Abstract

We propose a reaction-diffusion model of the mechanisms involved in the healing of corneal surface wounds. The model focuses on the stimulus for increased mitotic and migratory activity, specifically the role of epidermal growth factor. Analysis of the model equations elucidates the interaction and roles of the model parameters in determining the speed of healing and the shape of the traveling wave solutions which correspond to the migration of cells into the wound during the initial phase of healing. We determine an analytic approximation for the speed of traveling wave solutions of the model in terms of the parameters and verify the results numerically. By comparing the predicted speed with experimentally measured healing rates, we conclude that serum-derived factors can alone account for the overall features of the healing process, but that the supply of growth factors by the tear film in the absence of serum-derived factors is not sufficient to give the observed healing rate. Numerical solutions of the model equations also confirm the importance of both migration and mitosis for effective would healing. By modifying the model we obtain an analytic prediction for the healing rate of corneal surface wounds when epidermal growth factor is applied topically to the wound.

Item Type:Article
Uncontrolled Keywords:n/a
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:493
Deposited By:Philip Maini
Deposited On:10 Dec 2006
Last Modified:20 Jul 2009 14:21

Repository Staff Only: item control page